Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Kansas City, MO

May 26, 2000Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2000, 8:48 PM CDT for Sullivan County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 8:48 PM CDT (01:48 UTC)
Expired
May 26, 2000, 9:45 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sullivan County, MO

The radar

The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:20 PM CDTThunderstorm WindKirksville, MOPower lines were downed in Kirksville.
May 26, 9:30 PM CDTThunderstorm WindMilan, MOEmergency managers reported large trees uprooted between Milan and Humphries.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
839 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KEAX 270148
SVRMCI
MOC001-171-197-211-270245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
  ADAIR COUNTY IN NORTHEAST MISSOURI
  SCHUYLER COUNTY IN NORTHEAST MISSOURI

* UNTIL 945 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM POLLOCK TO 7 MILES SOUTH OF
  MYSTIC...OR FROM 19 MILES SOUTH OF SEYMOUR TO 22 MILES WEST OF
  KIRKSVILLE...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREEN CASTLE AT 855 PM CDT
  HARTFORD AT 905 PM CDT
  CONNELSVILLE AT 910 PM CDT
  KIRKSVILLE AT 915 PM CDT
  GIBBS AT 920 PM CDT
  GLENWOOD AT 925 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4055 9335 4006 9330 4008 9240 4059 9240

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT FRI MAY 26 2000

WELL...ACTIVE WX FOR TONIGHT STILL APPEARS ON TAP AND SITUATION
APPEARS TO BE EVOLVING ABOUT AS EXPECTED MINUS A FEW DETAILS.
SUBSIDENCE BEHIND LEAD WAVE ALLOWING FOR RAPID DESTABILIZATION TO
OCCUR ACROSS CENTRAL AND EASTERN KS.  SUBSIDENCE SHOULD ALSO KEEP CU
ALG MULTIPLE BOUNDARIES OVER ERN KS FROM DOING MUCH FOR NEXT SVRL
HOURS.  UPSHOT OF THIS IS ADDITIONAL DESTABILIZATION SHOULD
OCCUR...WHICH HAS IMPLICATIONS FOR NEED FOR MENTION OF SVR AND FF
WATCH.

SEE NO REASON FOR SUPERCELLULAR ACTIVITY NOW FORMING OVER CNTRL KS
TO DIMINISH (ALTHOUGH IT MAY BECOME MORE OF A MULTICELL COMPLEX) AS
IT MOVES EAST SINCE AMS IS RAPIDLY RECOVERING.  WITH UPPER SUPPORT
FROM WAVE MOVING THRU WRN KS AND LACK OF CAP...ACTIVITY SHOULD BE
WIDESPREAD.  LOW LEVEL WINDS HAVE VEERED SOME THIS AFTERNOON...BUT
MODELS SUGGEST WINDS WILL BACK AGAIN SOMEWHAT.  AS USUAL...LLJ WILL
INCREASE IN SPEED TONIGHT AND APPEARS AS THOUGH WILL BUMP UP AGAINST
EFFECTIVE BOUNDARY THAT APPEARS WILL SET UP NEAR I-70.

WITH COPIOUS AMOUNT OF WATER AVAILABLE...EXPECTED WIDESPREAD
RAINFALL FROM CONVECTIVE COMPLEX (THAT MAY HAVE AT LEAST SOME
TRAINING TO IT)...AND ANTECEDENT RAINFALL...AM PLANNING FFW WATCH
FOR SRN ZONES.  FFG VALUES FAIRLY LOW IN A FEW SPOTS...LESS THAN AN
INCH.  SOME SPOTS IN PROPOSED WATCH SOMEWHAT HIGHER...BUT STILL
THINK WATCH IS A GOOD IDEA.  NRN ZONES MAY END UP WITH DECENT
RAINFALL AS WELL...BUT ANTECEDENT RAIN WAS ONLY AROUND A HALF INCH
COMPARED TO 1-2 SOUTH OF I-70.  WILL JUST MENTION +RA IN NRN ZONES.

WITH STRENGTH OF MID LEVEL WINDS...MDT-STG INSTBY...AND PROBABLY
SOME ENHANCED LOW LEVEL TURNING OF LOW LEVEL WINDS WITH BOUNDARIES
IN PLACE...WILL MENTION SVR FOR SWRN ZONES.

BEYOND OBVIOUS CONCERNS IN 1ST PERIOD...APPEARS AS THOUGH MAIN
SYNOPTIC FRONT WILL COME THROUGH DURING DAY ON SATURDAY.  LOW LEVEL
MOISTURE SHOULD STILL BE IN PLACE FOR AT LEAST ERN ZONES.  NOT SURE
HOW MUCH EFFECT TONIGHTS CONVECTION WILL HAVE ON POTENTIAL FOR
TMRW...BUT STILL SEEMS PRUDENT TO CARRY CHC POPS...HIEST IN EAST.
FRONT SHOULD CLEAR AREA SAT NIGHT.

TEMPS ALWAYS TOUGH WITH CLOUDS AND PCPN AROUND.  IN GENERAL...PREFER
WARMER FWC IN 1ST PERIOD AND THEN A FWC/FAN BLEND SEEMS APPROPRIATE
THEREAFTER.

.EAX...FF WATCH TONIGHT SOUTH OF A LINE FROM LEAVENWORTH KANSAS TO
FAYETTE MISSOURI.

JM

In the hours before

Special weather statement, May 26, 5:15 PM CDT, 3 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY THIS AFTERNOON AND
TONIGHT...

FORECAST: THUNDERSTORMS IN EASTERN KANSAS AND FAR NORTHWEST MISSOURI
WILL SPREAD NORTHEAST OVER THE OUTLOOK AREA TONIGHT. THESE STORMS
WILL LIKELY REACH SEVERE LIMITS. THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO OCCUR.

ANOTHER CONCERN THROUGH EAST CENTRAL KANSAS INTO WEST CENTRAL AND
CENTRAL MISSOURI WILL BE THE POTENTIAL FOR HEAVY RAIN. WITH THE RAIN
THAT WAS RECEIVED IN THOSE AREAS LAST NIGHT...THE GROUND IS WET
ENOUGH THAT IF ADDITIONAL HEAVY RAINS OCCUR TONIGHT...FLASH
FLOODING OR RIVER FLOODING MAY OCCUR.

EMERGENCY MANAGERS WILL NEED TO MONITOR THE SITUATION TONIGHT AS
SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOME AREAS.

DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING INTO THE AREA FROM
WESTERN KANSAS WILL TRACK ALONG A WARM FRONT NEAR THE NEBRASKA
KANSAS BORDER. AREAS SOUTH OF THE WARM FRONT ARE VERY UNSTABLE...AND
WIND SHEAR IS FAVORABLE FOR ORGANIZED...SEVERE THUNDERSTORMS. STORMS
WILL FORM NEAR THIS WARM FRONT AND LIKELY BECOME SEVERE AS THEY MOVE
INTO MISSOURI.

GK/JM
Local storm report, May 26, 6:03 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTYu LOCATION....

0550 PM    2 N FORBES                MO   .88 INCH HAIL
05/26/00   HOLT                           REPORTED BY PUBLIC.
Local storm report, May 26, 6:15 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY> LOCATION....

0608 PM    8 W ATCHISON              KS   70 MPH TSTM GUST
05/26/00   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 26, 6:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 PM    AMAZONIA                  MO   60 MPH TSTM GUST
05/26/00   ANDREW                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:07 PM CDTSevere Thunderstorm WarningEAXJackson53 min
May 26, 7:13 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess62 min
May 26, 7:24 PM CDTSevere Thunderstorm WarningEAXClay51 min
May 26, 7:36 PM CDTSevere Thunderstorm WarningEAXCass54 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningEAXLafayette66 min
May 26, 7:56 PM CDTSevere Thunderstorm WarningEAXLivingston64 min
May 26, 7:59 PM CDTSevere Thunderstorm WarningEAXJackson46 min
May 26, 8:08 PM CDTSevere Thunderstorm WarningEAXJohnson67 min
May 26, 8:15 PM CDTSevere Thunderstorm WarningEAXLinn60 min
May 26, 8:19 PM CDTTornado WarningEAXCarroll26 min
May 26, 8:35 PM CDTSevere Thunderstorm WarningEAXSaline55 min
May 26, 8:36 PM CDTSevere Thunderstorm WarningEAXChariton39 min
May 26, 8:48 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler57 min
May 26, 8:53 PM CDTSevere Thunderstorm WarningEAXPettis67 min
May 26, 8:54 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph51 min
May 26, 9:05 PM CDTSevere Thunderstorm WarningEAXCass, Johnson45 min
May 26, 9:05 PM CDTTornado WarningEAXJohnson, Pettis55 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningEAXHoward60 min
May 26, 9:25 PM CDTTornado WarningEAXJohnson65 min
May 26, 9:45 PM CDTSevere Thunderstorm WarningEAXCooper60 min
May 26, 9:58 PM CDTSevere Thunderstorm WarningEAXPettis62 min
May 26, 10:30 PM CDTFlash Flood WarningEAXCooper, Pettis3 hr
May 26, 10:59 PM CDTFlash Flood WarningEAXJohnson3 hr
May 26, 11:33 PM CDTSevere Thunderstorm WarningEAXBates57 min
May 27, 1:35 AM CDTFlash Flood WarningEAXCooper, Pettis6 hr
May 27, 2:44 AM CDTSevere Thunderstorm WarningEAXCass46 min
May 27, 3:12 AM CDTSevere Thunderstorm WarningEAXHenry48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.